American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2021, 9(3), 155-157
DOI: 10.12691/ajmcr-9-3-6
Open AccessCase Report

Acute Severe Thrombocytopenia Event Associated with Trimethoprim/Sulfamethoxazole Use

Andrew V. Doodnauth1, Shruthi Sivakumar1, Yohannes Mulatu1, Eilliut Alicea1 and Samy I. McFarlane1,

1Department of Internal Medicine, State University of New York: Downstate- Health Science University, Brooklyn, New York, United States- 11203

Pub. Date: January 13, 2021

Cite this paper:
Andrew V. Doodnauth, Shruthi Sivakumar, Yohannes Mulatu, Eilliut Alicea and Samy I. McFarlane. Acute Severe Thrombocytopenia Event Associated with Trimethoprim/Sulfamethoxazole Use. American Journal of Medical Case Reports. 2021; 9(3):155-157. doi: 10.12691/ajmcr-9-3-6

Abstract

Objective: To report a case of life-threatening thrombocytopenia associated with the use of trimethoprim/sulfamethoxazole (TMP/SMX) therapy. Report of the case: 50-year-old woman with no significant past medical history who presented with one day of petechial rash on her arms, chest and legs. Patient reports that she had just completed a 7- day course of TMP/SMX (1-double strength tablet twice a day) for uncomplicated UTI by her PMD. On admission, the patient was hemodynamically stable, and complete blood cell count revealed a platelet count of 2000/uL. TMP/SMX was believed to be the most likely cause of thrombocytopenia. After discontinuation of TMP/SMX and treatment with 2 units of platelets, 1gm intravenous immunoglobulin (IVIG) and oral dexamethasone, repeat CBC showed a stable platelet count of 90,000/uL. Patient was successfully discharged on hospital day 3 with outpatient follow up with the hematology clinic for further monitoring. Conclusion and Discussion: Differential diagnosis of severe thrombocytopenia include drug induced thrombocytopenia (DITP), thrombotic thrombocytopenic purpura (TTP), post transfusion purpura (PTP), immune thrombocytopenic purpura (ITP), heparin induced thrombocytopenia (HIT), or catastrophic antiphospholipid antibody syndrome (APS). Drug-dependent antibodies are an unusual class of antibodies that bind firmly to specific epitopes on platelet surface glycoproteins only in the presence of the sensitizing drugs. DITP typically has an abrupt onset of severe thrombocytopenia, usually less than 20,000/uL. Thrombocytopenia usually begins to recover within 1-2 days after the offending drug is discontinued and platelet levels usually normalize within one week as demonstrated in our case report. Pharmacological treatment can include platelet transfusions in case of severe, overt bleeding, corticosteroids or IVIG administration. In most cases, however, discontinuation of the offending drug is sufficient.

Keywords:
thrombocytopenia trimethoprim/sulfamethoxazole bactrim adverse drug reaction

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med. 2007 Aug 9; 357(6): 580-7.
 
[2]  Kocak Z, Hatipoglu CA, Ertem G, Kinikli S, Tufan A, Irmak H, Demiroz AP. Trimethoprim-sulfamethoxazole induced rash and fatal hematologic disorders. J Infect. 2006 Feb; 52(2): e49-52.
 
[3]  George JN, Aster RH. Drug-induced thrombocytopenia: pathogenesis, evaluation, and management. Hematology Am Soc Hematol Educ Program. 2009:153-8.
 
[4]  Yamreudeewong W, Fosnocht BJ, Weixelman JM. Severe thrombocytopenia possibly associated with TMP/SMX therapy. Ann Pharmacother. 2002 Jan; 36(1): 78-82.
 
[5]  Gaudel P, Qavi AH, Basak P. Life-Threatening Thrombocytopenia Secondary to Trimethoprim/Sulfamethoxazole. Cureus. 2017 Dec 19; 9(12): e1963.
 
[6]  Nixon CP, Cheves TA, Sweeney JD. Sulfamethoxazole-induced thrombocytopenia masquerading as post transfusion purpura: a case report. Transfusion. 2015 Nov; 55(11): 2738-41.
 
[7]  Nguyen VD, Tourigny JF, Roy R, Brouillette D. Rapid-Onset Thrombocytopenia Following Piperacillin-Tazobactam Reexposure. Pharmacotherapy. 2015 Dec; 35(12): e326-30.